Alert archive / Oregon / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Medford, OR

August 4, 2019Douglas County, Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 4, 2019, 4:47 PM PDT for Douglas County, Klamath County, Oregon. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 4:47 PM PDT (23:47 UTC)
Expired
Aug 4, 2019, 5:03 PM PDT
In force
16 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 144 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS56 KMFR 042347
SVRMFR
ORC019-035-050015-
/O.NEW.KMFR.SV.W.0007.190804T2347Z-190805T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
447 PM PDT Sun Aug 4 2019

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Eastern Douglas County in southwestern Oregon...
  Northwestern Klamath County in south central Oregon...

* Until 515 PM PDT.

* At 446 PM PDT, a severe thunderstorm was located over Digit Point
  Campground At Miller Lake, or 23 miles northeast of Crater Lake,
  moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Digit Point Campground At Miller Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4312 12193 4318 12207 4343 12198 4333 12176
TIME...MOT...LOC 2346Z 207DEG 9KT 4322 12194 

HAIL...1.00IN
WIND...<50MPH
 
$$

SK
1 follow-up statement
072 
WWUS56 KMFR 050003
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
503 PM PDT Sun Aug 4 2019

ORC019-035-050012-
/O.CAN.KMFR.SV.W.0007.000000T0000Z-190805T0015Z/
Douglas OR-Klamath OR-
503 PM PDT Sun Aug 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS AND
NORTHWESTERN KLAMATH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4312 12193 4318 12207 4343 12198 4333 12176
TIME...MOT...LOC 0001Z 207DEG 9KT 4326 12191 

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:44 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 2:44 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
244 PM PDT Sun Aug 4 2019

.DISCUSSION...Coastal stratus has retreated offshore along most of
the southern Oregon coast. The exception being south of Gold
Beach where low clouds continue. These clouds will likely linger
through much of the afternoon, but there may be a brief period of
clearing. Inland, temperatures are on the rise and cumulus clouds
have developed along the higher terrain east of I-5 and in western
Siskiyou county. Cells are already popping up northeast of
Diamond Lake, and this is indicative of the sufficient moisture
and instability present in the area today. The shortwave noted on
Water Vapor imagery this morning is currently nudging into the
area, and this should provide enough of a "trigger" to kick off
more isolated thunderstorms this afternoon and evening. Favorable
areas for convection today are along the Siskiyous, Cascades and
northern portions of Klamath and Lake counties where we maintain
slight chances. Slight chances also extend into portions of
Jackson county this afternoon due to the direction of steering
flow aloft. Winds are from the southwest around 15 kts, so if
anything does develop over the Siskiyous, there is the potential
for storms to drift northeast off the terrain and into areas of
the Rogue Valley. Any convection that does develop is expected to
end shortly after sunset with the loss of daytime heating.

The forecast area will continue to remain under south-southwest flow
aloft with high pressure centered over the Four Corners region and
low pressure dropping south, and lingering off the PacNW coast
through the week. Shortwaves moving through the area in this south-
southwest flow will bring the potential for thunderstorms for some
portion of the forecast area just about everyday this week, with the
peak in activity expected Tuesday and again Thursday/Friday.

On Tuesday, models indicate some tropical moisture being swept up
into the south-southwesterly flow. As such, we'll see an increase in
mid-level moisture east of the Cascades. However, models still
aren't showing deep convection. It's worth watching however, since
models bring a fairly significant shortwave through Tuesday
afternoon during peak heating. The best instability however, lies
west of the Cascades while models are bringing the shortwave through
east of the Cascades. Much will ultimately depend on where this
shortwave moves through. If it is a more westward track, then
thunderstorms west of the Cascades are more likely. Have maintained
the inherited forecast of slight chance to cover this scenario. Once
this time frame is within the domain of convection allowing models
(CAMs), we should have a better idea of where thunderstorms are
expected Tuesday afternoon. Tuesday night into Wednesday, models
indicate enough lingering instability for nocturnal thunderstorms
east of the Cascades as the shortwave moves out of the area. On
Wednesday, the better dynamics for convection move north and east of
the area so have maintained the slight chances for the northern
portions of Klamath and Lake counties.

Thursday into Friday, the upper low to the west begins working its
way toward the area. Thunderstorms will again be possible during
these afternoons, mainly along the Cascades north of Lake of the
Woods and possibly along the Siskiyous. Given the timeframe of the
forecast and the difficulties models have in forecasting individual
shortwaves, the exact location of thunderstorms is challenging to
nail down at this point. So be prepared for changes in the forecast
as we get closer in time. The low will gradually move inland Friday
into the weekend, bringing some light rain chances to the coast and
cooler temperatures overall. These cooler temperatures will be short-
lived however, as ridging begins building back in Sunday and
temperatures rebound. /BR-y

&&

.AVIATION...For the 04/18Z TAFs...Marine layer stratus and fog
continues to affect areas west of the coastal ranges, producing
areas of MVFR/IFR conditions. Conditions are gradually improving
from east to west and should improve to VFR for all areas by midday,
but MVFR/IFR is expected to return this evening and tonight.

Elsewhere, VFR conditions will prevail for the next 24 hours. The
exception will be areas in the immediate vicinity of ongoing
wildfires, where periods of MVFR/IFR are likely due to smoke. Also,
there is a slight chance of thunderstorms this afternoon and evening
from Western Siskiyou County north and east through the Cascades and
into Northern Klamath and Lake Counties. -BPN/BR-y

&&

.MARINE...Updated 200 PM PDT Sunday 04 August 2019...The thermal
trough just to the south will slowly weaken and push east through
Monday night. This will allow winds over the coastal waters to
gradually weaken over the next two days. Areas to the north of
Cape Blanco should see improving winds and diminished seas by
tonight, while areas to the south are not expected to improve
until late Monday night.

A large upper level trough will dig in offshore of the Pacific
Northwest by Tuesday, preventing the return of the thermal trough
until next weekend. For the remainder of the forecast term, expect
calmer winds and seas, although periods of breezy south winds are
possible as weak disturbances pass overhead.

&&

.FIRE WEATHER...Updated 230 PM PDT Sunday 04 August 2019...
Continued hot and dry conditions will be at their hottest and driest
on Monday afternoon. This includes typical to slightly stronger than
normal westerly afternoon and evening winds. These conditions will
be most notable in Modoc County/Zone 285 with the few hour period of
peak winds in the late afternoon/early evening both today and Monday
resulting in conditions that will not be far from Red Flag Warning
criteria with relative humidity as low as 8 to 15% and southwest to
west winds at 5 to 15 mph with gusts as high as 25 mph.

Inland cooling and increases in minimum relative humidity on Tuesday
afternoon will start off with very modest improvement of a few
degrees and a few percent. But, this trend will continue into
Saturday.

Also continuing into Saturday will be at least a slight chance of
afternoon and evening thunderstorms each day, over at least a small
portion of the area. Isolated thunderstorms are expected this
afternoon and evening along the Cascade crest north of Crater Lake
into the southwest portion of Deschutes County, covering portions of
zones 623, 624, 617, and 611. A lesser probability, but warranting
inclusion with a slight chance probability, includes the higher
terrain farther south, southwest, and east from the Crater Lake
vicinity. This includes much of zones 280, 621, 622, 623, and
northern portions of 624 and 625. Any storms developing over the
Siskiyous may migrate north into the Rogue valley, including
Ashland, Medford and the Evans Creek Fire. General storm motion will
be from SSW to NNE.

As mentioned in previous discussions, there are model differences in
positioning/track but a potential for thunderstorms in our area
Tuesday through Friday. The track of low pressure centered offshore
and embedded shortwaves in a southerly flow aloft will need to be
watched closely. The general consensus among the models suggests
Tuesday could be an active day of thunderstorms. This is because
increasing monsoonal moisture will be tapped into along with a
stronger trigger and greater instability. Another concern is the
potential for shortwave triggered thunderstorms overnight Tuesday
night into Wednesday morning.

By Wednesday afternoon, drier air at the mid levels moves into the
area, the trigger is weak and it will be more stable. A slight
chance may linger over northern portions of Klamath and Lake
Counties on Wednesday. But, it still appears that most, if not all
of the action will be northeast of our area.

On Thursday, the upper low will move closer to the Oregon coast. The
GFS suggests the threat for storms is low with most of the action
once again remaining north and northeast of our area while a slight
chance mention is warranted for northern portions of Klamath and
Lake Counties. The ECMWF still has the upper low positioned further
south which could put us in a more favorable location for at least
isolated thunderstorms along and east of the Cascades.

Afternoon winds, especially east of the Cascades may be gusty and
strong on Friday as the upper low and an associated cold front move
closer to the coast. This also may produce a shortwave trigger for
another round of late day thunderstorms. The remnants of the front
may move inland on Saturday with a change to a stable westerly flow
aloft. The long range outlook is for near normal temperatures and a
stable air mass as westerly flow continues early next week. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Tuesday for PZZ356-376.
     Small Craft Advisory until 5 PM PDT this afternoon for PZZ370.

MNF/DW/SBN

In the hours before

Special weather statement, Aug 4, 4:02 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Medford OR
402 PM PDT Sun Aug 4 2019

ORZ027-030-042345-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
402 PM PDT Sun Aug 4 2019

...SPECIAL WEATHER STATEMENT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Highway 138 Diamond Lake Summit, or 15 miles northeast of Crater
Lake, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Walt Haring Snow Park, Highway 138 Diamond Lake Summit, Chemult and
Digit Point Campground At Miller Lake.

This includes the following highways...
 US 97 in Oregon between mile markers 197 and 210.
 Highway 138 in Oregon between mile markers 82 and 84, and between
mile markers 87 and 99.

LAT...LON 4300 12198 4312 12215 4339 12189 4324 12163
TIME...MOT...LOC 2301Z 226DEG 13KT 4311 12200

SK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:02 PM PDTSpecial Weather StatementMFR43 min
Aug 4, 4:16 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath29 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.